Pabrinex: allergic reactions
- Medicines and Healthcare products Regulatory Agency
- 1 September 2007
- Therapeutic area:
- Nutrition and dietetics and Psychiatry
Rare occurrence of serious allergic reactions should not preclude use of parenteral thiamine in patients who need treatment by this route of administration.
Article date: September 2007
Pabrinex (B vitamins including thiamine) is indicated for rapid treatment of severe depletion or malabsorption of vitamins B and C, particularly in alcoholism, after acute infection occurring post-operatively or in psychiatric settings.
In 1989, the Committee on Safety of Medicines advised that the use of parenteral B vitamins should be restricted to patients in whom parenteral treatment was considered essential. This advice was based on reports of serious allergic reactions, including anaphylaxis, with use of Parentrovite products (which were then the high-dose B vitamin formulations licensed in the UK).
The Commission on Human Medicines has reviewed the safety of parenteral thiamine in the management of Wernicke-Korsakoff Syndrome (a neuropsychiatric condition that arises from thiamine deficiency). During 1975–91, 65 reports (2 fatal) of serious allergic reactions were received for Parentrovite, compared with 6 reports (1 fatal) for Pabrinex during 1992–2006. There have been no reports of serious allergic reactions with Pabrinex since 2001.
Advice for healthcare professionals:
- Although potentially serious allergic adverse reactions might occur rarely during, or shortly after, parenteral administration of Pabrinex, such rare occurrence of serious allergic reactions should not preclude the use of parenteral thiamine in patients who need treatment by this route of administration—particularly those at risk of Wernicke-Korsakoff Syndrome, for whom treatment with thiamine is essential
- Intravenous administration should be by infusion over 30 min
- Treatment for anaphylaxis, including resuscitation facilities, should be available when parenteral thiamine is given
Article citation: Drug Safety Update September 2007, vol 1 issue 2: 8.
Published: 1 September 2007